Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2017, 7:53 PM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 26, 2017, 8:41 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Harvey County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:13 PM CDT | HAIL 1.25 | Elbing, KS | DELAYED REPORT OF QUARTER AND HALF DOLLAR SIZED HAIL. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
537
WUUS53 KICT 270053
SVRICT
KSC015-079-115-270200-
/O.NEW.KICT.SV.W.0168.170627T0053Z-170627T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
753 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Harvey County in south central Kansas...
Northern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 900 PM CDT
* At 753 PM CDT, a severe thunderstorm was located near Peabody,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Peabody, Whitewater, Potwin, Walton, Elbing, Burns, El
Dorado Lake and El Dorado State Park.
This includes Interstate 35 between Mile Markers 71 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 9715 3817 9731 3818 9684 3809 9684
3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0053Z 327DEG 26KT 3819 9717
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
888
WWUS53 KICT 270132
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
832 PM CDT MON JUN 26 2017
KSC079-115-270141-
/O.CAN.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Harvey KS-Marion KS-
832 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARVEY AND
SOUTHEASTERN MARION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0131Z 327DEG 26KT 3795 9698
$$
KSC015-270200-
/O.CON.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Butler KS-
832 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN BUTLER COUNTY...
At 831 PM CDT, a severe thunderstorm was located over Potwin, or 9
miles east of Whitewater, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Whitewater, Potwin, El Dorado Lake and El Dorado State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0131Z 327DEG 26KT 3795 9698
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM133
WWUS53 KICT 270141
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT MON JUN 26 2017
KSC015-270150-
/O.CAN.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Butler KS-
841 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0140Z 327DEG 26KT 3789 9693
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:01 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 26, 7:01 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 701 PM CDT Mon Jun 26 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 241 PM CDT Mon Jun 26 2017 Water vapor imagery currently shows a shortwave trough extending from the western Great Lakes into the mid Mississippi Valley. An impulse is diving across western IA/northern MO and developing storms over central MO. Looks to be a weak surface front/trough laid out across southern Nebraska with a few storms developing along this feature over south central/sw Nebraska. Storms over southern Nebraska should continue tracking south and with minimal capping, should make it into northern KS but have low confidence on how far south they will make it. NW flow aloft is providing great directional shear which will result in large hail being the main threat for any storms this evening. Feel there is also a chance for a few elevated showers and storms after 09z for our western flank where a decent mid level baroclinic zone will be situated. Even though elevated instability is not that great, given the amount of directional shear, can't rule out some large hail if storms can develop. Return flow and lee troughing will strengthen during the day Tue as shortwave energy moves from the Pacific Northwest into the northern Rockies. This will lift the front and better storm chances to the north of the forecast area. Should be a fairly large MCS tracking out of the central/northern Plains Tue night and into the central Mississippi Valley. Some of this activity may try and build back into northeast KS, but with decent elevated capping in place, confidence in how far west this makes it is very low. Pattern will remain active across the Plains Wed as the front gets pushed south along with the better mid and upper flow. Storms will likely first develop along the front over IA/northern MO and build sw into KS during the late afternoon and especially early evening hours Wed. Convergence this far west along the front isn't that great, so not expecting widespread storms, but can't rule out a few strong to severe storms over central KS. .LONG TERM...(Thursday through Monday) Issued at 241 PM CDT Mon Jun 26 2017 Pattern will remain active for Thu into Fri as the surface boundary lingers across the area. The exact location of this feature will likely be determined by how overnight convection each night affects its position. Large scale ascent will also be on the increase Thu into Thu night as robust shortwave energy tracks out of the northern Rockies and into the central Plains. So once again expecting storms to develop Thu afternoon/early evening along the front with activity developing into an MCS overnight, with eastern KS/MO looking like the most likely areas affected. Thu night MCS should push the front south, into northern OK/far southern KS for Fri. This is where best storm chances will be for Fri into Fri night. Confidence in convective chances and location drops off significantly for the weekend. However, tough to go completely dry as mid/upper flow remains fairly strong with a low level baroclinic zone still lingering around. The good news with the pattern remaining active is that an upper ridge never gets to take hold, which means temps will remain close to or slightly below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 701 PM CDT Mon Jun 26 2017 At issuance, a SVR TSRAGR was positioned on the east side of KSLN. The cell was moving SE ~30kts. With no TSRA occurring upstream have opted to assign "VCTS" to KSLN for first hour. With the TSRA moving SE, the convection would pass very close to KCNU til ~03Z. Isolated TSRA are possible this evening but extremely limited coverage dictates leaving "VCTS" out of the remaining TAF sites. Toward morning the concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL as moistening SE flow increases. Both terminals should return to VFR status ~17Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 87 71 93 / 20 10 10 10 Hutchinson 62 88 72 94 / 20 10 10 20 Newton 62 86 71 92 / 20 10 20 20 ElDorado 62 85 70 90 / 20 10 10 10 Winfield-KWLD 64 87 71 92 / 20 10 10 10 Russell 62 89 71 95 / 30 10 20 10 Great Bend 62 89 71 94 / 30 10 20 10 Salina 62 89 72 96 / 30 10 30 20 McPherson 62 88 71 94 / 20 10 20 20 Coffeyville 61 86 70 90 / 20 10 0 0 Chanute 59 84 69 89 / 20 10 10 10 Iola 59 84 68 88 / 20 10 10 20 Parsons-KPPF 60 85 69 89 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...EPS
Hazardous weather outlook, Jun 26, 4:47 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 447 PM CDT Mon Jun 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 447 PM CDT Mon Jun 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered storms will be possible over primarily central and eastern Kansas. Any of the storms this evening will have the potential to produce hail up to nickel size and 50 mph winds. A couple storms over central Kansas may produce up to quarter size hail this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return Tuesday night, mainly across central Kansas, where a few strong storms will be possible. Periodic chances for storms can be expected across the area from Wednesday afternoon through Thursday night with severe storms possible during this time frame. Main threats would be large hail and damaging winds. Chances for storms may linger into the weekend, especially across southern Kansas. Some strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Jun 26, 4:26 PM CDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Wichita KS 426 PM CDT MON JUN 26 2017 KSZ071-072-095-096-262215- Wilson KS-Woodson KS-Neosho KS-Allen KS- 426 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Southeastern Woodson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... Southwestern Allen County in southeastern Kansas... * Until 515 PM CDT * At 425 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8 miles southeast of Yates Center...moving southeast at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Chanute, Petrolia, Rose and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3787 9572 3787 9552 3761 9527 3761 9563 TIME...MOT...LOC 2126Z 328DEG 25KT 3780 9561 KETCHAM
Special weather statement, Jun 26, 6:09 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Wichita KS 609 PM CDT MON JUN 26 2017 KSZ049-270000- Saline KS- 609 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Saline County in central Kansas... * Until 700 PM CDT * At 608 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bennington, or 10 miles southeast of Minneapolis...moving southeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Salina, New Cambria, Kipp and Salina Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3896 9738 3873 9737 3873 9766 3896 9774 TIME...MOT...LOC 2309Z 326DEG 23KT 3900 9759 KETCHAM
Local storm report, Jun 26, 6:44 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 1 N SALINA 38.83N 97.62W
06/26/2017 SALINE KS EMERGENCY MNGR
TRACTOR TRAILERS FLIPPED AT INTERSTATE 70 AND OHIO
STREET. TIME IS APPROXIMATED. PUBLIC REPORT OF A TORNADO
TO DISPATCH WHEN EAST OF SALINA.
&&
VJPLocal storm report, Jun 26, 6:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 5 NNE SALINA 38.88N 97.59W
06/26/2017 SALINE KS EMERGENCY MNGR
TRACTOR TRAILERS FLIPPED AT INTERSTATE 70 AND OHIO
STREET. TIME IS APPROXIMATED. PUBLIC REPORT OF A TORNADO
TO DISPATCH WHEN EAST OF SALINA.
&&
VJPLocal storm report, Jun 26, 7:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST GYPSUM 38.71N 97.43W
06/26/2017 M61 MPH SALINE KS MESONET
&&
VJPLocal storm report, Jun 26, 7:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST HILLSBORO 38.35N 97.20W
06/26/2017 E60 MPH MARION KS EMERGENCY MNGR
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 63 min |
| Jun 26, 7:21 PM CDT | Tornado Warning | ICT | Marion | 39 min |
| Jun 26, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jun 26, 8:40 PM CDT | Special Weather Statement | ICT | Butler | 50 min |
| Jun 26, 8:56 PM CDT | Special Weather Statement | ICT | Sedgwick | 49 min |
| Jun 26, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 62 min |
| Jun 26, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| Jun 26, 9:45 PM CDT | Special Weather Statement | ICT | Sumner | 45 min |
| Jun 26, 9:47 PM CDT | Special Weather Statement | ICT | Allen | 43 min |
| Jun 26, 10:24 PM CDT | Special Weather Statement | ICT | Sumner | 51 min |
| Jun 27, 12:46 AM CDT | Special Weather Statement | ICT | Harper | 44 min |
| Jun 27, 6:17 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Jun 27, 6:36 AM CDT | Special Weather Statement | ICT | McPherson | 39 min |
| Jun 27, 7:20 AM CDT | Special Weather Statement | ICT | McPherson | 40 min |
| Jun 27, 8:07 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Jun 27, 8:53 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Jun 27, 8:58 AM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Jun 27, 9:18 AM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 27, 9:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Jun 27, 9:57 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jun 27, 10:36 AM CDT | Special Weather Statement | ICT | Marion | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.